P. J. PHILLIPS, M.B., B.S., M.A.(OXON), M.R.A.C.P.; R. W. PAIN, M.B., B.S., F.R.C.P.A.; G. EASTERBROOK, B.PHARM.
To the editor: The report by Blumenthal and Streeten (Ann Intern Med 84:55-56, 1976) of the association between the biguanide phenformin, the antibiotic tetracycline, and serious lactic acidosis is similar to one by Tashima (1). In both cases the patient was young and had no evidence of cardiovascular or hepatic dysfunction, and the dose of phenformin was not excessive (250 and 100 mg/day, respectively). The latter case was fatal, and there was postmortem evidence of bilateral chronic pyelonephritis. In neither case were serum or tissue phenformin concentrations measured. One patient of Tranquada and associates' (2) three cases with irreversible lactic
Learn more about subscription options.
Register Now for a free account.
PHILLIPS PJ, PAIN RW, EASTERBROOK G. Phenformin, Tetracycline and Lactic Acidosis. Ann Intern Med. 1977;86:111. doi: 10.7326/0003-4819-86-1-111_1
Download citation file:
Published: Ann Intern Med. 1977;86(1):111.
Endocrine and Metabolism.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only